[Skip to Content]

Drug overdoses blamed on fentanyl, a potent pain reliever

Michele Caliva, the administrative director for the Upstate New York Poison CenterCentral New Yorkers are dying from overdoses of fentanyl, a pain medicine meant for people with serious medical conditions. The drug is abused either alone or mixed with heroin or other synthetic opioids. Often the drug users don't realize what they're taking contains fentanyl, says Michele Caliva, the administrative director for the Upstate New York Poison Center. Fentanyl causes a person's breathing rate to drop, and they become drowsy, possibly comatose. Someone who has overdosed needs emergency medical care, Caliva says, and the drug naloxone (its brand name is Narcan) can save that person's life, but more than one dose may be required. Many fentanyl overdose patients receive intravenous naloxone in the hospital. Reach the Upstate Poison Center for questions about this or any drug by calling 800-222-1222.

 

6-14-17-Caliva.mp3 (12.39 MB) (Click to open in new window or Right-Click to save-as)
Top